Kansas, 2022

Drought in Kansas, September 1 to 30, 2022

September 1 to 30, 2022 · NWS SGF · 3 events in 3 counties and zones

Drought conditions continued over most of southeastern Kansas during the month. Across southeastern Kansas, D3 (Extreme Drought) to D4 (Significant Drought) persisted with little change.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Drought conditions continued over most of southeastern Kansas during the month. Across southeastern Kansas, D3 (Extreme Drought) to D4 (Significant Drought) persisted with little change. The primary impacts of the drought occurred in the agricultural communities. Hay growth was impacted along with reports of crop failures, dry stock ponds and low flows on some streams and rivers. Final reports of damages will be placed in the last month the drought occurred in the counties impacted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 31, 10:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 31, 10:26 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1126 PM CDT Wed Aug 31 2022

Key Messages:

1. Quiet weather is expected through tonight with nearby weak
high pressure.

2. Low rain chances, but nothing prolonged or highly impactful,
are expected late in the week and over the weekend.

.SHORT TERM...(This evening through Thursday)
Issued at 200 PM CDT Wed Aug 31 2022

Through Tonight: Expect a quiet and seasonable evening across the
region has with high pressure nearby. Some scattered high level
clouds move through the region overnight, with overnight lows in
the 60s, and even a few upper 50s across the the Eastern Ozarks.

Thursday: NBM guidance supports high temperatures in the middle
to upper 80s. While most areas are expected to remain dry; there
is a very low end chance of a stray shower or rumble of thunder
across southern Missouri on Thursday afternoon.

.LONG TERM...(Friday through Wednesday)
Issued at 200 PM CDT Wed Aug 31 2022

Friday-Monday: A strong upper level ridge remains in place across
the western CONUS through the weekend, while weak shortwaves
transition through the upper level flow east of the ridge. Modest
moisture return through the weekend with weak forcing will result
in low precipitation chances (20-30%). Expectations are for this
activity to be primarily diurnally driven and scattered in
nature. Meanwhile, little spread exists through the weekend in NBM
temperatures, with daily highs in the middle to upper 80s, and
overnight lows in the 60s.

Beyond Tuesday: A pattern change may be on the horizon heading
into the middle to late part of next week. Guidance continues to
vary, but the general consensus is for the western ridge to break
down. As the occurs, a potentially more active pattern may
develop over the central CONUS. Stay tuned to forecasts into next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1124 PM CDT Wed Aug 31 2022

High pressure will shift east of the area with surface winds
becoming southeasterly overnight. High clouds should spread into
the area tonight into Thursday in advance of the next shortwave
which will approach from the west. Some scattered convection will
be possible during the evening on Thursday and have included some
prob30 groups at SGF and JLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Lindenberg
Hazardous weather outlook, Aug 31, 12:38 PM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
138 PM CDT Wed Aug 31 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
138 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance for some daily short lived afternoon
showers and thunderstorms across southern Missouri at times from
Friday through Tuesday. Widespread rain and storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Bourbon

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bourbon forecast zone
Reported by
Drought Monitor
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of September. The US Drought Monitor indicated the county as being in Extreme (D3) Drought. The rainfall received during the month provided little relief of drought conditions. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw increasing impacts with ground water levels and reservoirs showing drought conditions. Monetary losses will be included in future reported when the drought ends and loses are assessed.

Drought, Cherokee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Drought Monitor
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of September. The US Drought Monitor indicated the county as being in Significant (D4) Drought. The rainfall received during the month provided little relief of drought conditions allowing conditions to worsen. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw significant impacts with ground water levels and reservoirs seeing impacts as well. Monetary losses will be included in future reported when the drought ends and loses are assessed.

Drought, Crawford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Drought conditions continued across the region through the month of September. The US Drought Monitor indicated the county as being in Significant (D4) Drought. The rainfall received during the month provided little relief of drought conditions allowing conditions to worsen. Impacts across the region were primarily felt in larger scale agriculture. Farm and stock ponds saw increasing impacts to ground water levels and reservoirs. Monetary losses will be included in future reported when the drought ends and loses are assessed.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056538, 1056540, 1056542.